Dyspnea After a Heroin Overdose

No Comments

An old school problem in the modern era.

A 55-year-old man was brought to the emergency department by a friend after he became unresponsive shortly after snorting heroin. He became alert and conversant after receiving 1 mg of IV naloxone immediately upon arrival. He denied any past medical history other than heroin use.

Over the next 30 minutes, he became increasingly tachypneic and hypoxic with coarse inspiratory crackles heard in all lung fields. A chest x-ray (CXR) (Image 1) showed a normal sized heart with bilateral perihilar opacities consistent with acute pulmonary edema. Despite 100% supplemental oxygen and Bilevel Positive Airway Pressure (BiPAP), the patient continued to deteriorate, requiring intubation.

Image 1: Chest x-ray showing bilateral perihilar opacities, consistent with acute pulmonary edema.

A post-intubation CXR (Image 2) showed findings consistent with worsening pulmonary edema. The patient was admitted to the intensive care unit and was found to have normal left ventricular function on echocardiography the next day. He was eventually extubated and discharged in good condition.

Image 2: Post-intubation chest x-ray showing worsening pulmonary edema.

DISCUSSION

Non-cardiogenic pulmonary edema (NCPE) from opioid use was first described in 1880, and it has since been described with overdoses of several different types of opioids. [1,2]  While its exact etiology remains unknown, several theories exist, including: leaky pulmonary capillaries from attempted inspiration against the closed glottis (with generation of negative inspiratory pressure), neurogenic pulmonary edema due to sympathetic vasoactive responses to stress, damage to alveolar integrity from pneumocyte hypoxia, and opioid-induced histamine release causing increased capillary permeability. [2,3,4]

Since naloxone use in opioid-addicted patients is known to cause excessive epinephrine release, which in turn may contribute to the development of NCPE, some authors have advocated giving naloxone for overdose in small incremental doses instead of a bolus. [5,6,7]

NCPE has been reported with heroin overdose from all routes of administration. [3] Case series have reported NCPE occurring in 0.9 to 10.4% of all nonfatal heroin overdoses and 100% of fatal over doses. [2,8,9]

Interestingly, reported rates of NCPE from heroin overdose were much higher prior to the availability of naloxone, occurring in 48-80% of patients. [9,10,11]  Characteristics that have been associated with heroin-induced NCPE include male gender, a relatively short duration of heroin use (mean 2.9 years), being found obtunded, and requiring naloxone administration. [8]

Patients with NCPE related to heroin overdose typically present with dyspnea and hypoxia occurring within one hour of treatment, shortly after resolution of the opioid respiratory depression. [2]  For this reason, an observation period of at least one hour after naloxone administration has been recommended. [8,12]

Patients may be discharged if they can mobilize as usual, have a normal oxygen saturation (>92%) on room air, have a normal respiratory rate (>10 and <20 breaths/minute), have a normal temperature (>35.0C and <37.5oC), have a normal heart rate (>50 and <100 beats/minute), and have a Glasgow Coma Scale score of 15. [13]

Patients who develop signs of CNS or respiratory depression during the observation period should receive another dose of naloxone and be observed for at least another hour. Any patient that develops symptoms of respiratory distress during the observation period should be admitted and treated for presumed NCPE. Fluffy bilateral pulmonary infiltrates are seen on CXR in the majority (74%) of cases of NCPE, with only unilateral infiltrates present a minority (15%) of the time. [2] Treatment of NCPE from opiate overdose is supportive with oxygen and mechanical ventilation, if needed. [4] Up to 33% of patients will require mechanical ventilation. [2,8]

Diuretics, nitroglycerin, ACE inhibitors, and other medications used to treat cardiogenic pulmonary edema are of no use since the probable cause of lung injury is not fluid overload. [14,15]  Symptoms usually resolve within 24 to 48 hours. [4]

CONCLUSION

The current opioid epidemic does not appear to be slowing down. Drug overdose deaths nearly tripled in the United States between 1999 and 2014, and this rapid increase appears to be driven by heroin and synthetic opioids. [16]

While it doesn’t seem to occur with the frequency it did 50 years ago, NCPE associated with heroin overdose continues to be a concern. Keep this in mind the next time you wake up a heroin user with naloxone, and make sure they’re not looking short of breath when you discharge them.

REFERENCES

  1. Sternbach G. William Osler: narcotic induced pulmonary edema. J Emerg Med. 1983;1(2):165-7.
  2. Sporer KA, Dorn E. Heroin-related noncardiogenic pulmonary edema. Chest. 2001;120(5):1628-32.
  3. Megarbane B, Chevillard L. The large spectrum of pulmonary complications following illicit drug use: Features and mechanisms. Chem Biol Interact. 2013;206(3):444-51.
  4. Radke JB, Owen KP, Sutter ME, et al. The effects of opioids on the lung. Clin Rev Allergy Immunol. 2014;46(1):54-64.
  5. Keinbaum P, Thurauf N, Michel MC, et al. Profound increase in epinephrine concentration in plasma and cardiovascular stimulation after mu-opioid receptor blockade in opioid-addicted patients during barbiturate-induced anesthesia for acute detoxification. Anesthesiology. 1998;88(5):1154-61.
  6. Osterwalder JJ. Naloxone-for intoxications with intravenous heroin and heroin mixtures-harmless or hazardous? A prospective clinical study. J Toxicol Clin Toxicol. 1996;34(4):409-16.
  7. van Dorp E, Yassen A, Dahan A. Naloxone treatment in opioid addiction: the risks and benefits. Expert Opin Drug Saf. 2007;6(2):125-32.
  8. Sterrett C, Brownfield J, Korn CS, et al. Patterns of presentation in heroin overdose resulting in pulmonary edema. Am J Emerg Med. 2003;21(1):32-34.
  9. Duberstein JL, Kaufman DM. A clinical study of an epidemic of heroin intoxication in heroin-induced pulmonary edema. Am J Med. 1971;51(6):704-14.
  10. Morrison WJ, Wetherill S, Zyroff J. The acute pulmonary edema of heroin intoxication. 1970;97(2):347-51.
  11. Sternberg AD, Karliner JS. The clinical spectrum of heroin pulmonary edema. Arch Intern Med. 1968;122(2):122-7.
  12. Willman MW, Liss DM, Schwarz ES, et al. Do heroin overdose patients require observation after receiving naloxone? Clin Toxol (Phila). 2017;55(2):81-7.
  13. Christenson J, Etherington J, Grafstein E, et al. Early discharge of patients with presumed opioid overdose: development of a clinical prediction rule. Acad Emerg Med. 2000;7(10):1110-8.
  14. Boyer EW. Management of opioid analgesic overdose. N Engl J Med. 2012;367(2):146-55.
  15. Roberts JR. In focus: Once diagnosed only in heroin users, NCPE makes a comeback, a result of opioids. Emergency Medicine News. 2017;39(1):10-2.
  16. Rudd RA, Seth P, David F, et al. Increases in drug and opioid-involved overdose deaths – United States, 2010-2015. MMWR Morb Mortal Wkly Rep. 2016. 65(5051):1445-52.

ABOUT THE AUTHORS

Dr. Kosirog is a 3rd year resident in the combined Emergency Medicine/Internal Medicine program at the University of  Illinois College of Medicine.

Dr. Eilbert  is an associate professor of emergency medicine at the University of Illinois College of Medicine.

Leave A Reply